Asthma UK community forum
9,892 members16,648 posts

Is it dry throat from meds or needing more meds?

Hi all,

I've just woken up with a really dry throat. I'm on a nebuliser 4 times a day.

Just wondering is this dry throat,a, really dry that won't go away, no matter

How much you swallow, drink teas, water, etc

Or did I wake up cause I needed more meds.

Tried all of the above, including my inhaler, still throat feels

Parched!

Where di I go from here please?

The back of my throat still feels parched?

12 Replies
oldestnewest

same here

I have returned from hospital where I was confirmed as asthmatic. I had nebulisers every six hours or so there, and, with the oxygen tubes in my nose, I was always dry. It just seems to be that the whole traetment as well as the breathing problems made me very dry in the mouth and throat. I keep drinking and it seems manageable though I would rather not get so dry.

This is all new to me but it seems common to need to drink more.

Hope this helps

Michael

Reply

There was a thread on here a while ago about excessive thirst linked with the taking of Singulair - are you on Singulair? My son is on Singulair and he gets very thirsty, especially at night. It might be worth checking it out with your GP or ringing the asthma nurse on here.

Reply

Hi from me. I am on four nebs a day too & I always have a dry throat. I think it is the meds we take. Hope you are feeling a bit better soon.

S.Mama

Reply

Hi Angle.My mouth is constantly dry with my asthma meds.I drink lots of water and find it helps xxx

Reply

Hi all,

thank you all so much for taking the time to reply.

I'm not on singulair, but seretide and 2 different meds in my nebuliser.

It' s so good to know it's just another side effect of meds.

I got a fright when i woke up so parched.

I have never been as bad as this before, normally a week and i'm back at work.

This time i'm off over 2 months at this stage.

I do find i am drinking a lot..... my husband keeps saying i got water yesterday?...

5 litres!

I do wish it would settle down, i just hope i have ajob to go back to.

at the rate my asthma is going i can't see me back at work unitl i've seen the resp cons in the new year.

Thanks again and I hope we all see christmas at home .

xxxx

Reply

I think quite a few meds can cause you to have a dry mouth/throat. Montelukast (as mentionned before) and things like antihistamines.

Has the thirst got worse after you started the new nebs? If so are they atrovent? One of the side effects of atrovent is a dry mouth/throat. Are you also on pred, because that can effect your sugar levels?

Also if you are breathless and breathing through your mouth a lot you will be 'losing' more water so will need to drink more.

The only thing that helps seems to be drinking little and often. Always have a drink handy, and if you are tired of making soothing hot drinks all the time, use a thermos!

Hope you feel a bit better soon.

Bryony

Reply

I was having regular nebs last week in hospital and my mouth and throat were dry all the time. I had to drink and drink, water.

Now I'm home and just on inhalers, it's still dry.

Reply

Saliva replacement

You can buy artificial saliva sprays,gels and well as pastilles that stimulate the production of saliva from any pharmacy. As a result of my medication my mouth and throat get so dry that I have problems chewing and swallowing food so I'm using Biotene gel at the moment and it works much better for me than constantly drinking.

1 like
Reply

Thank you for sharing this - I have other meds which cause a dry mouth! The problem is not just with swallowing but with the health of the teeth and gums.

Eternally grateful!

Reply

Hi everyone,

Thank you for all your advice.

I'm on new neb s and its from these it got worse.

Hope when I see the dr tomorrow he'll reduce the nebs.

Still parched but is easing a bit

Finished my antibiotic and pred last week.

Got my appointment for resp cons got the 30th

Hope it will improve from there.

Pf still not at ""normal"" yet. And cough still rough.

Have a safe christmas

Xxxx

Reply

Hi everyone!

I get a dry mouth and throat after taking inhalers. After contracting tonsillitis twice, my doctor told me to gargle water after taking inhalers as this helps replace the moisture that dry powder inhalers take.

Hope it helps x

Reply

It could be that you are starting with oral thrush.

My daughter (asthmatic) had issues with this recently and gave her something to get rid of it. Her GP recommended that she brush her teeth after using inhalers.

Perhaps you could try using a mouthwash and gargle after using the nebuliser.

I'd go for a checkup if I were you as being parched all the time can be a sign of problems like diabetes.

I hope the solution to your issue is a simple one.

All the best

Reply

You may also like...